Cold/Wind Chill, Midland
- When
- January 28, 12:00 AM EST to 12:00 PM EST
- Where
- Midland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
Temperatures fell to -5 to -15 degrees during the morning hours, creating wind chills of 20 to 30 below zero across Southeast Michigan. Detroit Metro Airport bottomed out at -10 degrees, which set the record daily low temperature for January 28.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Temperatures fell to -5 to -15 degrees during the morning hours, creating wind chills of 20 to 30 below zero across Southeast Michigan. Detroit Metro Airport bottomed out at -10 degrees, which set the record daily low temperature for January 28.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 27, 7:18 PM EST, 4 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
718 PM EST MON JAN 27 2014
.AVIATION...
//DISCUSSION...
BITTERLY COLD TEMPERATURES AND WIND CHILLS WILL CONTINUE TO TAKE
FIRM HOLD OF THE WEATHER AROUND SE MICHIGAN TONIGHT. TEMPERATURES
WILL FALL WITH SUNSET AS SNOW SHOWERS FADE AND TERMINALS TREND
TOWARD VFR CEILING OR SCATTERED CLOUD COVERAGE DURING THE NIGHT.
BACKING LOW LEVEL FLOW WILL HELP DIRECT RESIDUAL STRATOCU FROM LAKE
MICHIGAN INTO THE DTW TO PTK CORRIDOR TOWARD SUNRISE AND THEN TOWARD
FNT AND MBS DURING TUESDAY MORNING. CEILING POTENTIAL WILL BE
GOVERNED BY MOISTURE FROM LAKE MICHIGAN SETTLING WITHIN THE
NOCTURNAL LOW LEVEL TEMPERATURE INVERSION WITH LOW END VFR CONDTIONS
MOST LIKELY. THE AIR WILL BE TOO COLD AND DRY TO SUPPORT MVFR
CEILING AS OTHERWISE MIGHT BE THE CASE IN THIS SCENARIO AND POSSIBLY
EVEN TOO DRY TO REACH THIS FAR EAST. PLAN TO HOLD OFF ON A CEILING
FORECAST UNTIL OBSERVATIONAL EVIDENCE INDICATES SOME EASTWARD EXTENT
IN COVERAGE FROM LAKE MICHIGAN. THERE IS A BETTER CHANCE OF VFR
CEILING BELOW 5000 FEET DURING TUESDAY AFTERNOON AS WHAT LITTLE
DAYTIME HEATING CAN OCCUR IS ABLE TO AGITATE STRATOCU.
FOR DTW... TEMPERATURE AND WIND CHILL REMAIN A SERIOUS CONCERN FOR
GROUND OPERATIONS. OTHERWISE, SNOW SHOWERS WILL FADE QUICKLY WITHOUT
SUNSHINE TO SUPPORT THE TRIP FROM LAKE MICHIGAN. LITTLE OR NO
ADDITIONAL ACCUMULATION WILL OCCUR WITH THIS ACTIVITY.
//DTW THRESHOLD THREATS...
* LOW CONFIDENCE IN CEILING BELOW 5000 FEET TONIGHT. MEDIUM
CONFIDENCE TUESDAY AFTERNOON.
&&
.PREV DISCUSSION...ISSUED 308 PM EST MON JAN 27 2014/
SHORT TERM...TONIGHT
THE DEEP TROPOSPHERIC COLD ANOMALY IS NOW IN PLACE OVER THE GREAT
LAKES THIS AFTERNOON WITH A LOW-MID TROUGH AXIS THAT WILL SLIDE
THROUGH SOUTHEASTERN MICHIGAN THIS EVENING. 27.12Z RAOBS SUPPORTS
850MB TEMPERATURES OF -30C RESIDING WITHIN THE CENTER OF THE COLD
AIR. A SIGNIFICANT CYCLONIC VORTICITY STRUCTURE ALSO EXISTS ALONG
THE LEADING EDGE OF THE EXTREMELY COLD AND IS ADVANCING THROUGH
WISCONSIN AT PRESS TIME. IT HAS BEEN DIFFICULT TO MAKE OUT THIS
FEATURE IN WATER VAPOR IMAGERY...A TESTAMENT TO THE DRY ARCTIC
AIR...BUT SURFACE OBSERVATIONS HAVE BEEN UNIFORMLY BACKING TO THE
WEST IN RESPONSE TO THE APPROACHING HEIGHT FALLS.
A GREAT DIURNAL RESPONSE TODAY WITH ENOUGH WARMING IN THE BOUNDARY
LAYER TO RAISE CONVECTIVE DEPTHS UP TO 7000 FT AGL. MATURATION OF
THIS MIXED LAYER AND INCREASING CONVECTIVE DEPTHS IS ALSO FORCING
ORGANIZATION TO GO CELLULAR. THIS SAYS A COUPLE OF THINGS...THAT
SNOW SHOWERS FOR THE REMAINDER OF THE AFTERNOON WILL BE INTERMITTENT
AND SECONDLY...THE SNOW SHOWERS SHOULD FALL APART AS SUNDOWN
APPROACHES. SMALL FLAKE SIZE AND SPORADIC HIT OR MISS NATURE
SUPPORTS SNOW ACCUMULATIONS TODAY OF A HALF INCH OR LESS...POSSIBLY
UP TO AN INCH OVER PORTIONS OF FAR WESTERN LENAWEE COUNTY.
THE TONIGHT PERIOD BOILS DOWN TO FINE TUNING THE FORECAST DETAILS
WITH THE WIND CHILL WARNING IN EFFECT FOR ALL OF SOUTHEASTERN
MICHIGAN. A TIGHT PRESSURE GRADIENT IS EXPECTED TO BE IN PLACE FOR
THE DURATION OF TONIGHT WITH PRONOUNCED SURFACE RIDGING FORECASTED
TO PUSH CLEAR THROUGH THE DELMARVA BY 12Z TUESDAY. MIXED WESTERLIES
ARE NOT EXPECTED TO WANE MUCH OVERNIGHT...WEST TO SOUTHWEST WINDS OF
10 TO 20 MPH. ONE UNCERTAIN POINT OF THE FORECAST IS LONGEVITY OF
DAYTIME STRATOCUMULUS OVERNIGHT. DRY AIR UPSTREAM...CLOUD TRENDS
OUTSIDE OF THE OFFICE...AND CELLULAR NATURE OF RADAR PRESENTATION
SUGGESTS THAT CLOUDS WILL LESSEN RAPIDLY THIS EVENING. WILL LEAN ON
THIS THINKING TO STEER FORECAST TOWARD CLEAR SKIES LAKE TONIGHT.
STAYED WITH THE INHERITED FORECAST TONIGHT FOR LOWS...VALUES RANGING
BETWEEN 7 TO 12 DEGREES BELOW ZERO. THIS WILL GIVE DANGEROUSLY COLD
CONDITIONS WITH WIND CHILL READINGS OF 25 TO 30 DEGREES BELOW ZERO.
LONG TERM...TUESDAY THROUGH MONDAY
AFTER QUITE AN ACTIVE PATTERN OVER THE LAST WEEK...FAIRLY QUIET
CONDITIONS WILL RETURN TO SOUTHEAST MICHIGAN THROUGH MID-WEEK.
SURFACE HIGH PRESSURE WILL DRIFT FROM THE NORTHERN PLAINS ON TUESDAY
INTO THE OHIO VALLEY BY WEDNESDAY. THE ONLY CHANCE OF PRECIPITATION
WILL BE EARLY TUESDAY MORNING ACROSS THE SOUTHERN CWA AS NORTHWEST
WINDS ATTEMPT TO PUSH SOME LAKE EFFECT SNOW SHOWERS TOWARDS
SOUTHEAST MICHIGAN. HOWEVER...EXPECTING LITTLE IN THE WAY OF
ACCUMULATION THOUGH WITH THESE SHOWERS /MAYBE A COUPLE TENTHS AT THE
MOST/. WINDS QUICKLY SHIFT TO THE WEST BY TUESDAY AFTERNOON WHICH
WILL GREATLY DECREASE THE CHANCE OF LAKE EFFECT SNOW SHOWERS.
OTHERWISE...DRY CONDITIONS WILL PREVAIL. ONE OF THE MAJOR CONCERNS
THOUGH FOR THE ENTIRE CWA THROUGH MID-WEEK WILL BE BLUSTERY WINDS
AND VERY COLD TEMPERATURES. VERY COLD ARCTIC AIR WILL FILTER INTO
THE GREAT LAKES REGION OVER THE NEXT FEW DAYS. CURRENT MODEL OUTPUTS
ARE INDICATING 850 MB TEMPERATURES TO ONLY BE IN THE -20 TO -26
DEGREE RANGE ON TUESDAY. THIS WILL RESULT IN HIGH TEMPERATURES TO
BARELY MAKE IT OUT OF THE NEGATIVE DIGITS ON TUESDAY WITH TUESDAY
NIGHT LOWS IN THE 0 TO -5 DEGREE RANGE. IN ADDITION...WEST-NORTHWEST
WINDS COULD GUST AS HIGH AS 20 MPH ON TUESDAY AND UP TO 25 MPH ON
WEDNESDAY. THESE STRONG WINDS COMBINED WITH THE COLD TEMPERATURES
WILL KEEP WIND CHILL VALUES IN THE -20 DEGREE ALL DAY TUESDAY AND
THROUGH TUESDAY NIGHT. TEMPERATURES INCREASE SLIGHTLY ON WEDNESDAY
ALSO INCREASING WIND CHILLS INTO THE -5 TO -15 DEGREE RANGE. THESE
DANGEROUSLY COLD TEMPERATURES HAVE WARRANTED WIND CHILL WARNINGS TO
REMAIN IN EFFECT THROUGH WEDNESDAY MORNING.
QUIETER WEATHER DOES NOT LAST LONG AS THE NEXT WAVE MOVES ACROSS THE
HUDSON BAY AREA THURSDAY INTO FRIDAY. A COLD FRONT ASSOCIATED WITH
THIS WAVE PUSHES CLOSER TO SOUTHEAST MICHIGAN LATER THURSDAY
MORNING. TEMPERATURES WILL MODERATE AND FEEL QUITE WARM FOR THE END
OF THE WEEK INTO THE WEEKEND COMPARED TO THE FRIGID TEMPS EARLIER IN
THE WEEK AS WAA WORKS IN AHEAD OF THE APPROACHING COLD FRONT DURING
THE DAY ON THURSDAY. LATEST MODEL RUNS HAVE SLOWED THE PASSAGE OF
THE FRONT AND CURRENTLY SHOW THE FRONT PUSHING THROUGH THE AREA
OVERNIGHT ON THURSDAY. BOTH MOISTURE AND VORTICITY APPEAR TO BE
RATHER LIMITED WITH THIS FRONTAL PASSAGE. HOWEVER...SOUTHEAST
MICHIGAN WILL NOT BE OUT OF THE WOODS YET AS FAR AS ACTIVE WEATHER
ONCE THE FRONT DOES PASS THROUGH THROUGH. MODELS ARE SHOWING THE
NEXT WAVE DEVELOPING ALONG THE FRONTAL BOUNDARY AS IT HANGS UP JUST
TO THE SOUTH OF THE AREA ON FRIDAY AND CONTINUING TO IMPACT THE AREA
THROUGH THE WEEKEND. CHALLENGE WITH THIS SYSTEM LIES IN THE
TEMPERATURES AND PRECIPITATION TYPE AS TEMPERATURES MAY BE NEARING
THE FREEZING MARK. ONCE CAVEAT IS THAT IT IS STILL A FEW DAYS OUT
AND AS HAS BEEN SEEN BEFORE...SYSTEM TRACKS AND TIMING DO CHANGE.
MARINE...
NORTHWEST WINDS WILL INCREASE THROUGH MID-WEEK BEFORE TURNING MORE
WESTERLY. WIND GUSTS UP TO 35 KNOTS ARE POSSIBLE ACROSS LAKE HURON
ON TUESDAY AND WEDNESDAY. THIS WILL RESULT IN GALES TO PERSIST INTO
WEDNESDAY FOR OPEN WATERS OF LAKE HURON. A GALE WARNING WILL REMAIN
IN EFFECT FOR MOST OF LAKE HURON DUE TO THESE STRONG WINDS. IN
ADDITION TO THE GALES...PERIODS OF FREEZING SPRAY WILL BE POSSIBLE
DUE TO THE COMBINATION OF OF GUSTY WINDS AND FRIGID TEMPERATURES.
WIND GUSTS WILL REMAIN IN THE UPPER 20 TO LOW 30 KNOT RANGE ON
THURSDAY...HOWEVER...WIND GUSTS ARE EXPECTED TO REMAIN BELOW GALE
CRITERIA AT THIS TIME.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WIND CHILL WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-
MIZ082-MIZ083...UNTIL NOON WEDNESDAY.
LAKE HURON...
GALE WARNING...LHZ362-LHZ363-LHZ462...UNTIL 3 AM WEDNESDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....BT
SHORT TERM...CB
LONG TERM....RK/SS
MARINE.......RK
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 307 PM EST MON JAN 27 2014 MIZ047>049-053>055-060>063-068>070-075-076-082-083-282115- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 307 PM EST MON JAN 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND CHILL WARNING IS IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY MORNING. PLEASE SEE THE LATEST FORECAST AND WINTER WEATHER MESSAGES FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WIND CHILL WARNING CONTINUES THROUGH WEDNESDAY MORNING. PLEASE SEE THE LATEST FORECAST AND WINTER WEATHER MESSAGES FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-282115- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 307 PM EST MON JAN 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT A GALE WARNING IS IN EFFECT FOR MUCH OF LAKE HURON THIS AFTERNOON THROUGH LATE TUESDAY NIGHT. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A GALE WARNING CONTINUES FOR MUCH OF LAKE HURON THROUGH LATE TUESDAY NIGHT. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. RK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
17 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491953, 491954, 491955, 491956, 491957, 491958, 491959, 491960, 491961, 491962, 491963, 491964, 491965, 491966, 491967, 491968, 491969.